Last September our son William, rolled his ankle on the edge of the pool, which ended up breaking both his tibia and fibia clean across. So we started examining his bone health as this is something that shouldnt happen just from a rolled ankle. We had a bone age xray performed which showed that his bone age is that of a 5 yr old (he is 8 in August) and further xrays showed the effects that he has been on steriods now for 4 years ie, ragged edges on his spine, and smaller less dense cortexes? for his long bones.
It was suggested that we try Pamidronate infusions to increase the bone density to minimise the chances that he break more bones. We are fully aware of the potential side effects, but also know that there is minimal data when it comes to these infusions in children.
Has anyone elses children undergone these infusions, and have they seen benefits from it yet?
Well we just did the 6 monthly repeat Deoxypyridinoline test and the results show that the Zalidronate has worked so far. We wont know how well until we get another DEXA scan which may be in November.
On a side note, just after the infusion we changed over to deflazacorte from prednisolone due to Williams behaviour being almost unmanegable. His behaviour improved markedly and his appetite increased a lot aswell... however we found that he lost all his strength compared to when he was on pred, so after 6 weeks of trying deflazacorte we have had to switch back again to the prednisolone and his strength is just starting to return after 2 weeks. Unfortunately his behaviour has gone back to where it was aswell which has been really depressing. I guess you cant win them all!
My son recently had his third infusion. It is difficult to tell you if there has been any improvement. At his age it is difficult to get him onto a table to do bone density, x ray, MRI's and such as it is painful for him. We only get them if absolutly necessary. I do know that since we started he has not had back pain. So for us that is the best thing in the world. I do think that a day or two after he experiences some side effects. I see fever and flu like symptoms. They don't last more than a day.